|Is Decontamination from Meds an alternative?
Jan 7, 2006
Hello, I was wondering about something my doctor mentioned the other day. Right now I'm on HAART and it has been working very well, never switched treatment or anything. I am a bit worried about long-term side effects, specially for AZT. My doctor did mention once something about a decontamination from the drugs, as in suspending them for a while and then going back, however he has never mentioned it again. I do believe I read something similar in a Kaise Network newsletter, though i haven't been able to find it. I was wondering if this was possible? I hear that sometimes people get terrible diseases from their meds, so I was wondering if a certain "cleansing" from time to time would prevent wasting. What would you think about suspending a therapy and then restarting it when, for example, viral load goes up again? I am also concerned about becoming resistant to the meds. Do you know anything about these practices?
| Response from Dr. Henry
Stopping HIV therapy is not recommended for persons with a history of AIDS (clinical or CD4 count < 200) due to risk of rapid loss of CD4 cells and clinical events. If the CD4 count has never been < 350 then stopping treatment is often well tolerated. Newer HIV regimens seem less toxic with less of a perceived need to stop to allow for reversal of even hidden side effects. Stopping HIV therapy usually leads to prompt return of HIV to pre-treatment levels and a drop in the CD4 count. For some regimens stopping HIV meds can increase the risk for resistance so even stopping meds can be somewhat tricky. In general patients who are doing well on HIV treatment (virus suppressed with a good CD4 count such as levels >> 350)can expect to remain healthy from the HIV standpoint for many years/? decades). Tweaking a given regimen to make it safer/easier/less toxic is a common practice in regions of the world with access to all/most of the available antiretroviral medications. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.